Adverse Effects of Proton Pump Inhibitor Drugs: Clues and Conclusions

Denis M. McCarthy

Disclosures

Curr Opin Gastroenterol. 2010;26(6):624-631. 

In This Article

Effects on Bone

To date, four studies have shown an association between chronic PPI use and fractures of the hip or other sites, including spine, wrists and forearms,[5–8] the risks increasing (in two reports) with dose of drug and duration of exposure. Most of the reported hazard ratios or odds ratios (ORs), for various sites in various groups, were between 1.0 and 2.0, except for an OR of 2.65 [confidence interval (CI) 1.80–3.90] attending the use of more than 1.75 daily doses per day for more than 1 year. These risk increases were applied to low baseline risk rates in untreated controls. Some have used the term 'osteoporotic fractures' to describe these events, but as at least three studies have later indicated, PPI therapy is not associated with any appreciable changes in bone density, over periods adequate to reveal the effects of other relevant factors, such as steroids:[8,9•] the term osteoporotic, with implications as to pathogenesis, should now be dropped. Similarly, attempts to link hypochlorhydria with significantly impaired calcium absorption, have failed to show any consistent relationship,[4•,9•] although other hypochlorhydric states, such as pernicious anemia or following gastrectomy, have also been associated with increased rates of hip fracture.[10]

Two studies were unable to find an increased risk of hip fracture, unless at least one additional risk factor such as steroid use or preexisting osteoporosis was present,[11,12••] suggesting that PPI use may be dangerous mainly in vulnerable subgroups. The authors involved in these studies emphasize their awareness that unrecognized confounding may play a major role in associating fractures with PPI therapy. Although the US FDA have recently issued some cautionary advice about the use of long-term or high-dose PPI therapy, the authors of the report also felt that it was not clear that PPI use accounted for the increases in fractures seen in PPI users in epidemiological studies.

Despite all these reservations and failures to demonstrate either drug-related calcium malabsorption or decreases in bone density, it seems likely that in some vulnerable individuals, PPI use contributes to an increased risk of fractures at various sites, in a manner related to dose of drug and duration of therapy. Although the mechanism(s) underlying their genesis remains unknown, several possibilities are worthy of examination. Osteoclasts in bone contain H+/K+ ATP-ases that acidify vacuoles in bone matrix during vacuolar resorption: two studies have shown that omeprazole inhibits bone resorption in vitro and in vivo in humans,[2•,4•] decreasing bone turnover. This should lead to increases in bone density as measured by bone scans but, as pointed out by Targownik et al.,[9•] might increase fracture risk by blocking the repair of microfractures, thus weakening bone strength. They observed that in the rare disease osteopetrosis, in which vacuolar osteoclastic proton pumps are congenitally absent, bone remodeling is impaired, bone density is increased and repeated fractures occur.[9•]

Another factor might be deficiency of vitamin B12, whose absorption is impaired in some PPI users and which is integral to bone development, especially to osteoblastic function: deficiency of B12 has been associated with increased risk of fractures.[10] In all, but especially in H. pylori-infected patients, PPI use dose dependently leads to hypergastrinemia and in animal models, leads to hyperparathyroidism and increased bone turnover. On the contrary, PPIs appear to reduce the absorption of magnesium, causing hypomagnesemia, which, in turn, inhibits parathyroid function and may cause tetany. There have now been four reports of hypomagnesemia caused by PPIs, due to impaired absorption of magnesium. This could result from actions of PPIs that interfere with the TRPM6 and TRPM7 ion channels that conduct divalent cations into cells.[3•] These channels are regulated strongly by protons in several sites, and PPI-induced alterations in gut pH could thus influence absorption of magnesium or calcium, in turn affecting parathyroid function, bone metabolism and susceptibility to fracture.

There is an urgent need for careful prospective studies of the effects of PPIs on bone metabolism and for, epidemiologic studies carefully designed to minimize confounding by various clinical factors. Meanwhile, the overall increase in fracture risk appears small. Although the increased risk does not require discontinuation of needed PPI therapy, high-dose or long-term use should be confined to situations in which any increase in risk is clearly justified by the need for PPI in the particular case. A similar risk, though of lesser magnitude, probably also applies to the use of H2-receptor antagonists (H2RAs).[5,12••] Much of the fracture risk may ultimately prove to arise from widespread use of PPIs in very sick people whose comorbid illnesses collectively increase the risk of fracture.

processing....